Chronic Illness and Appearance

Of course, chronic illnesses exert a huge impact on our physical functioning. They also can profoundly affect our physical appearance.

This can happen as a direct result of the symptoms themselves of any given chronic illness. In addition, medications used to treat symptoms may have side effects that dramatically alter the way that we look.

Our self-esteem and confidence may be significantly changed by either symptoms, medications, or both. Needing to take high doses of prednisone, a potent corticosteroid, tremendously changed my physical appearance.

I quickly gained a significant amount of weight (65 pounds!) when I needed to take high doses of this anti-inflammatory medication. I literally felt like my body had been hijacked.

Of course, none of my clothes fit. Although I previously enjoyed clothes shopping, it ceased to be entertaining when my size steadily kept going up, up, and up. My self-esteem plummeted.

All I could think was that others would draw the conclusion that I had simply let myself go, to an extreme degree. I developed the classic moon face that develops with taking prednisone.

Even Kim Kardashian’s advanced contouring skills could not have diminished my pumpkin-like appearance. I literally cried as I faced my image in the bathroom mirror, barely recognizing myself in this unwanted reincarnation.

Telling myself that these side effects were a direct result of prednisone did little to alleviate my distress. Knowing that my specialists only wanted me to take prednisone for a limited period of time offered some comfort.

Eventually, I reasoned, my unwanted side effects would be reversible. Prednisone also caused other unwanted changes in my physical appearance. I developed a buffalo hump, on my upper back.

Thankfully, I had amassed a fairly substantial collection of fashionable scarves at this point; this symptom, fortunately, could be more easily camouflaged. Another nasty side effect of taking prednisone was unwanted hair growth. I began to sprout multiple chin hairs! Yes, I actually chose to make that ugly fact public.

In my course of dealing with chronic illness, I’ve both lost hair where I wanted it, and gained it where it was unwelcome. Hashimoto’s thyroiditis, plus chemotherapy, altered my former eyebrows.

I share these deeply personal facts, however, simply to emphasize the profound degree to which our lives are affected by chronic illness.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s